Alert archive / Tennessee / Flash Flood Warnings in 1998
Flash Flood Warning 19, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jan 15, 1998, 11:42 AM EST for Carter County, Tennessee. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 15, 1998, 11:42 AM EST (16:42 UTC)
- Expired
- Jan 15, 1998, 3:45 PM EST
- In force
- 4 hr
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Carter County, TN
The radar
The Knoxville radar (KMRX), 115 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 456 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 636 m²/s²
- 0-3 km storm-relative helicity
- 810 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMRX 151648 FFWMRX TNC019-152045- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 1142 AM EST THU JAN 15 1998 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 345 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST TENNESSEE ...CARTER COUNTY CARTER COUNTY OFFICIALS REPORT THAT THE DOE RIVER AT ROAN MOUNTAIN IS HIGH AND SEVERAL CREEKS FEEDING THE DOE ARE ALSO RUNNING ABOVE NORMAL. ANOTHER BATCH OF MODERATE RAIN HAS FORMED IN NORTH CAROLINA SOUTHWEST OF ROAN MOUNTAIN AND WAS MOVING NORTHEAST VERY SLOWLY. AT THIS RATE...THE RAIN WILL MOVE OVER THE BURBANK AREA AND COVE CREEK OVER THE NEXT FEW HOURS. IN THE HIGHER ELEVATIONS...THE SOIL IS EITHER NEAR SATURATED OR IS VERY ROCKY. THIS WILL ALLOW MOST OF THE RAIN TO RUN OFF INTO THE DOE RIVER SYSTEM. IN ADDITION...THE WATAUGA LAKE HAS RISEN NINE FEET FROM RUNOFF OF THE HEAVY RAINS LAST WEEK. THE DAM IS FORCED TO RELEASE WATER PERIODICALLY TO KEEP THE WATER LEVEL FROM RISING TO PROBLEM LEVELS. THESE PERIODIC RELEASES MAY ADD TO ANY FLOOD PROBLEMS THAT OCCUR. SPECIFICALLY...THE CONFLUENCE OF THE WATAUGA RIVER WITH ANY CREEK OR RIVER THAT FEEDS IT WILL BE ESPECIALLY FLOOD PRONE. SOME OF THESE INCLUDE THE DOE RIVER... STONY CREEK...AND BLUE SPRING BRANCH. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jan 15, 9:35 AM EST, 2 hours 7 minutes earlier.
Area forecast discussion, Jan 15, 9:35 AM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 935 AM EST THU JAN 15 1998 ANLYS THIS MRNG INDCD SFC LOW DVLPG OVER SRN MS WITH 850 MB LOW ANALYZED OVER SRN AR. THIS SEEMS PRETTY MUCH AS MODELS HAD BEEN DEPICITING. FURTHER EWD PROGRESSION OF THESE FEATURES WILL FEED MODERATE TO HEAVY RAINS INTO THE FLASH FLOOD WATCH AREA THIS AFTN AND INTO THE EVNG HOURS AT LEAST. I JUST VIEWED THE UPDATED EXCESSIVE RAINFALL OUTLOOK WHICH COVERS OUR CURRENT WATCH AREA...SO ALL SEEMS RIGHT ON TRACK. THE RAIN HAS TEMPORARILY DIMINISHED IN CARTER COUNTY WHERE A FFW REMAINS IN EFFECT THRU 1145 AM EST. NO FLOODING YET THERE BUT THE DOE RIVER AND HAMPTON CREEKS AT ROAN MOUNTAIN ARE ALREADY AT BANKFULL... WITH THE STONY CREEK NEAR WINNER (E OF ELIZABETHTON) OUT OF ITS BANKS ATTM. WILL LIKELY NEED TO EXTEND THE FFW THERE INTO THE AFTN AS THE HEAVIER RAINS APCH. CATEGORICAL POPS THE WAY TO GO...AND THE WORDING FROM CRW/MEM/CRW LOOKS FINE...ESPECIALLY THE RAIN HEAVY AT TIMES. DID NOT GET A CHC TO CHECK TEMP FCSTS FROM ALL...BUT LITTLE RISE FROM CURRENT READINGS EXPECTED. 10 TG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 15, 7:41 AM EST | Flash Flood Warning | MRX | Carter | 4 hr |
Nearby
Flash Flood Warnings in Tennessee, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.